A refinement of Reznick’s Positivstellensatz with applications to quantum information theory

Alexander Müller-Hermes1, Ion Nechita2, and David Reeb3

1Department of Mathematical Sciences, University of Copenhagen, 2100 Copenhagen, Denmark \ Institut Camille Jordan, Université Claude Bernard Lyon 1, 43 boulevard du 11 novembre 1918,\ 69622 Villeurbanne cedex, France
2Laboratoire de Physique Théorique, Université de Toulouse, CNRS, UPS, France
3Institute for Theoretical Physics, Leibniz Universität Hannover, 30167 Hannover, Germany \ Bosch Center for Artificial Intelligence, Robert-Bosch-Campus 1, 71272 Renningen, Germany

Find this paper interesting or want to discuss? Scite or leave a comment on SciRate.

Abstract

In his solution of Hilbert's 17th problem Artin showed that any positive definite polynomial in several variables can be written as the quotient of two sums of squares. Later Reznick showed that the denominator in Artin's result can always be chosen as an $N$-th power of the squared norm of the variables and gave explicit bounds on $N$. By using concepts from quantum information theory (such as partial traces, optimal cloning maps, and an identity due to Chiribella) we give simpler proofs and minor improvements of both real and complex versions of this result. Moreover, we discuss constructions of Hilbert identities using Gaussian integrals and we review an elementary method to construct complex spherical designs. Finally, we apply our results to give improved bounds for exponential quantum de Finetti theorems in the real and in the complex setting.

► BibTeX data

► References

[1] Jacek Bochnak, Michel Coste, and Marie-Françoise Roy. ``Real algebraic geometry''. Volume 36. Springer Science and Business Media. (2013).
https:/​/​doi.org/​10.1007/​978-3-662-03718-8

[2] Murray Marshall. ``Positive polynomials and sums of squares''. Volume 146. American Mathematical Soc. (2008).
https:/​/​doi.org/​10.1090/​surv/​146

[3] Jean-Louis Krivine. ``Anneaux préordonnés''. Journal d'analyse mathématique 12, 307–326 (1964).
https:/​/​doi.org/​10.1007/​bf02807438

[4] Gilbert Stengle. ``A nullstellensatz and a positivstellensatz in semialgebraic geometry''. Mathematische Annalen 207, 87–97 (1974).
https:/​/​doi.org/​10.1007/​bf01362149

[5] Konrad Schmüdgen. ``The k-moment problem for compact semi-algebraic sets''. Mathematische Annalen 289, 203–206 (1991).
https:/​/​doi.org/​10.1007/​BF01446568

[6] Mihai Putinar. ``Positive polynomials on compact semi-algebraic sets''. Indiana University Mathematics Journal 42, 969–984 (1993).
https:/​/​doi.org/​10.1512/​iumj.1993.42.42045

[7] Emil Artin. ``Über die zerlegung definiter funktionen in quadrate''. In Abhandlungen aus dem mathematischen Seminar der Universität Hamburg. Volume 5, pages 100–115. SpringerSpringer Science and Business Media LLC (1927).
https:/​/​doi.org/​10.1007/​bf02952513

[8] Bruce Reznick. ``Uniform denominators in hilbert's seventeenth problem''. Math. Z. 220, 75–97 (1995).
https:/​/​doi.org/​10.1007/​BF02572604

[9] Wing-Keung To and Sai-Kee Yeung. ``Effective isometric embeddings for certain hermitian holomorphic line bundles''. Journal of the London Mathematical Society 73, 607–624 (2006).
https:/​/​doi.org/​10.1112/​S0024610706022708

[10] Aram W Harrow. ``The church of the symmetric subspace'' (2013).

[11] Giulio Chiribella. ``On quantum estimation, quantum cloning and finite quantum de finetti theorems''. In Wim van Dam, Vivien M. Kendon, and Simone Severini, editors, Conference on Quantum Computation, Communication, and Cryptography. Volume 6519, pages 9–25. SpringerSpringer Berlin Heidelberg (2010).
https:/​/​doi.org/​10.1007/​978-3-642-18073-6_2

[12] Kun Fang and Hamza Fawzi. ``The sum-of-squares hierarchy on the sphere and applications in quantum information theory''. Mathematical Programming 190, 1–30 (2020).
https:/​/​doi.org/​10.1007/​s10107-020-01537-7

[13] Leonid Faybusovich. ``Global optimization of homogeneous polynomials on the simplex and on the sphere''. In Frontiers in global optimization. Pages 109–121. Springer (2004).
https:/​/​doi.org/​10.1007/​978-1-4613-0251-3_6

[14] Andrew C Doherty and Stephanie Wehner. ``Convergence of sdp hierarchies for polynomial optimization on the hypersphere'' (2012). url: http:/​/​arxiv.org/​abs/​1210.5048.
arXiv:1210.5048

[15] Rajendra Bhatia. ``Matrix analysis''. Volume 169. Springer Science and Business Media. (1997).
https:/​/​doi.org/​10.1007/​978-1-4612-0653-8

[16] Kôdi Husimi. ``Some formal properties of the density matrix''. Proceedings of the Physico-Mathematical Society of Japan. 3rd Series 22, 264–314 (1940).
https:/​/​doi.org/​10.11429/​ppmsj1919.22.4_264

[17] Philippe Delsarte, Jean-Marie Goethals, and Johan Jacob Seidel. ``Spherical codes and designs''. In Geometry and Combinatorics. Volume 6, pages 68–93. Elsevier (1991).
https:/​/​doi.org/​10.1016/​B978-0-12-189420-7.50013-X

[18] Andrew J Scott. ``Tight informationally complete quantum measurements''. Journal of Physics A: Mathematical and General 39, 13507 (2006).
https:/​/​doi.org/​10.1088/​0305-4470/​39/​43/​009

[19] Mark M Wilde. ``Quantum information theory''. Cambridge University Press. (2017).
https:/​/​doi.org/​10.1017/​cbo9781139525343

[20] Michael Keyl and Reinhard F Werner. ``Optimal cloning of pure states, testing single clones''. Journal of Mathematical Physics 40, 3283–3299 (1999).
https:/​/​doi.org/​10.1063/​1.532887

[21] Ronald L Graham, Donald E Knuth, Oren Patashnik, and Stanley Liu. ``Concrete mathematics: a foundation for computer science''. Computers in Physics 3, 106–107 (1989).
https:/​/​doi.org/​10.1063/​1.4822863

[22] Ernest W Hobson. ``The theory of spherical and ellipsoidal harmonics''. Volume 40, page 599. CUP Archive. (1931).
https:/​/​doi.org/​10.2307/​3607762

[23] Daniel G Quillen. ``On the representation of hermitian forms as sums of squares''. Inventiones mathematicae 5, 237–242 (1968).
https:/​/​doi.org/​10.1007/​bf01389773

[24] Mok Hoi Nam. ``Effective aspects of positive semi-definite real and complex polynomials''. Master's thesis. Department of Mathematics, National University of Singapore. (2008).

[25] Renato Renner. ``Symmetry of large physical systems implies independence of subsystems''. Nature Physics 3, 645 (2007).
https:/​/​doi.org/​10.1038/​nphys684

[26] Robert König and Graeme Mitchison. ``A most compendious and facile quantum de finetti theorem''. Journal of Mathematical Physics 50, 012105 (2009).
https:/​/​doi.org/​10.1063/​1.3049751

[27] David Hilbert. ``Beweis für die darstellbarkeit der ganzen zahlen durch eine feste anzahl n-ter potenzen (waringsches problem)''. Mathematische Annalen 67, 281–300 (1909).
https:/​/​doi.org/​10.1007/​978-3-642-50831-8_11

[28] William J Ellison. ``Waring's problem''. The American Mathematical Monthly 78, 10–36 (1971).
https:/​/​doi.org/​10.1080/​00029890.1971.11992689

[29] Leon Isserlis. ``On a formula for the product-moment coefficient of any order of a normal frequency distribution in any number of variables''. Biometrika 12, 134–139 (1918).
https:/​/​doi.org/​10.1093/​biomet/​12.1-2.134

[30] Felix Hausdorff. ``Zur hilbertschen lösung des waringschen problems''. Mathematische Annalen 67, 301–305 (1909).
https:/​/​doi.org/​10.1007/​bf01450406

[31] Yu V Nesterenko. ``On waring's problem (elementary methods)''. Journal of Mathematical Sciences 137, 4699–4715 (2006).
https:/​/​doi.org/​10.1007/​s10958-006-0266-8

[32] Gabor Szego. ``Orthogonal polynomials''. Volume 23. American Mathematical Soc. (1939).
https:/​/​doi.org/​10.2307/​1989699

Cited by

On Crossref's cited-by service no data on citing works was found (last attempt 2024-04-18 22:09:05). On SAO/NASA ADS no data on citing works was found (last attempt 2024-04-18 22:09:06).